North Carolina, 2006

Lightning Strike in North Carolina, June 2, 2006

June 2, 2006 · NWS RNK · 1 event in 1 county or zone

A lightning strike on Friday afternoon derailed the Rockinham County 911 Center and caused $500,000 worth of damage. The strike damaged phones, computers, switchboards and other circuits.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A lightning strike on Friday afternoon derailed the Rockinham County 911 Center and caused $500,000 worth of damage. The strike damaged phones, computers, switchboards and other circuits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 2:22 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 2, 2:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI JUN 2 2006

.SHORT TERM /TODAY THROUGH MONDAY/...

CONVECTION BEGINNING TO FIRE IN ADVANCE OF APPROACHING POTENT
SHORTWAVE DIGGING THRU THE MIDWEST AND AHEAD OF COLD FRONT RUNNING
FROM NORTHEAST PA DOWN THRU CENTRAL MS. WEAK WAVE ALSO ANALYZED
ALONG THE FRONT RIDING THRU NORTHERN WV. GOOD INSTABILITY HAS
DEVELOPED ACROSS MUCH OF THE AREA...NAMELY THE PIEDMONT WHERE
SBCAPES HAVE INCREASED TO AROUND 1500 TO LOCALLY 2000 J/KG WITH CAP
BEGINNING TO ERODE OWING TO STRONG AFTN HEATING. SHEAR PROFILES
CONTINUE TO STRENGTHEN AHEAD OF APPROACHING WAVE...ALTHOUGH STILL
FAIRLY ANEMIC FOR WIDELY ORGANIZED STORMS. WITH DEEP SHEAR OF 25KTS
OR SO TO WORK WITH...MULTICELL STORMS APPEAR MOST LIKELY SIMILAR TO
RECENT DEVELOPMENT. MID LEVEL LAPSE RATES NOT OVERLY IMPRESSIVE
EITHER...HOWEVER STEEP LOW LEVEL LAPSE RATES SHOULD AID IN GETTING
THINGS GOING AND WILL LIKELY BE ENOUGH TO PRODUCE SOME PULSE SEVERE.
EXPECT CONVECTION WILL CONTINUE TO EXPAND THIS EVENING AS SYSTEM
INCHES CLOSER AND WILL CARRY CATEGORICAL POPS AS MOST AREAS SHOULD
SEE AT LEAST SOME RAIN...PARTICULARLY WITH THE PASSAGE OF THE FRONT.

WAVE RIDING ALONG THE FRONT WILL LIKELY ACT TO SLOW THINGS DOWN JUST
A BIT...ALTHOUGH CONVECTION SHOULD AID IN IT MAINTAINING A FAIRLY
GOOD PACE. THAT SAID...SOME SHOWERS/ISOLD THUNDER WILL LIKELY CARRY
OVER WELL INTO THE NIGHTTIME WITH THE APPROACH OF UPR SUPPORT FROM
THE WEST. THEREAFTER...UPR WAVE WILL CREST THE AREA TOMORROW...WITH
SUBSIDENCE INVERSION ACTING TO STABILIZE THINGS AND PREVENT MUCH IN
THE WAY OF ADDITIONAL CONVECTION. THE EXCEPTION TO THIS MAY COME
ACRS THE EASTERN CWA WHERE SLOWER FRONTAL TIMING MAY ALLOW A FEW
STORMS TO FIRE EARLY AFTN...AND THEN AGAIN OVR THE FAR WEST WITH
LATE DAY APPROACH OF COOL POOL ALOFT. TEMPS TOMORROW LOOK TO REMAIN
FAIRLY WARM OVR THE EAST AS DOWNSLOPE FLOW KICKS IN BEHIND THE
FRONT...WHICH SHOULD ALLOW PIEDMONT LOCATIONS TO WARM TO NEAR 80.
HAVE GENERALLY FOLLOWED MET GUIDANCE FOR THIS PERIOD.

UPR TROF STILL PROGGED TO AMPLIFY CONSIDERABLY ACRS THE EAST AS
WESTERN CONUS RIDGE BUILDS THRU THE WEEKEND INTO THE FIRST HALF OF
NEXT WEEK. DEEP COLD POOL ALOFT COMBINED WITH AMPLE AFTN HEATING AND
SUBSEQUENT STEEPENING LAPSE RATES WILL LEAD TO A SEVERAL DAY PERIOD
OF AFTN/EVENING CONVECTION WITH DAILY THREAT FOR HAIL IN ANY OF THE
LARGER STORMS. TEMPS WILL ALSO COOL QUITE A BIT AS H85 TEMPS TAKE A
DIP INTO THE 9-12C RANGE. COMBINED WITH PLENTY OF AFTN CU/STRATOCU
DEVELOPMENT...TEMPS LIKELY TO HOLD IN THE UPR 60S/NEAR 70 MNTS TO
THE MID 70S OUT EAST THRU MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...

AREA LOOKS TO REMAIN UNDER THE INFLUENCE OF PESKY UPR TROF HANGING
OUT IN THE EAST...WITH INDIVIDUAL MODELS DEPICTING VARYING DEGREES
OF AMPLIFICATION. TOUGH TO SAY WHICH WILL BE CORRECT AT THIS SIME
GIVEN STRONG LACK OF RUN TO RUN CONSISTENCY...HOWEVER ENSEMBLE
GUIDANCE CONTINUES TO SUGGEST A SLIGHTLY DEEPER SOLUTION THAN THE
OPERATIONAL ECMWF...BUT LIKELY NOT AS DEEP AS THE GFS. THAT
SAID...PROXIMITY OF UPR SYSTEM WILL CONTINUE THE UNSETTLED PATTERN
FOR THE START OF THE PERIOD...WITH THINGS DRYING OUT WED INTO EARLY
THURS AS SHORTWAVE RIDGING LOOKS TO TAKE HOLD BEFORE ANOTHER
POTENTIAL WAVE APPROACHES SOMETIME TOWARD THE END OF THE PERIOD.
TEMPS THROUGHOUT SHOULD BE FAIRLY CLOSE TO NORMAL GIVEN TIME OF YEAR
AND FAIRLY GOOD INSOLATION DESPITE SOME AFTN CU DEVELOPMENT.

&&

.AVIATION...

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THIS
EVENING. A COLD FRONT IS APPROACHING THE AREA FROM THE WEST AND
WILL CROSS THE MOUNTAINS TONIGHT. SHOWERS AND THUNDERSTORMS WILL
PERSIST UNTIL ITS PASSAGE. STORMS MAY CONTAIN HAIL AND SUDDEN WIND
GUSTS. MVRF TO IFR CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS
DUE TO VERY HEAVY RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH
LIGHT WINDS JUST AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL
INTO THE 60S. SKIES WILL BEGIN TO CLEAR AFTER DAYBREAK SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...PM/LAWRENCE
LONG TERM...LAWRENCE
AVIATION...PM
Hazardous weather outlook, Jun 2, 1:43 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT FRI JUN 2 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
243 PM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH SUNDAY AND MONDAY
AFTERNOONS. DUE TO COLD TEMPERATURES ALOFT DURING THIS
PERIOD...SOME OF THE THUNDERSTORMS STORMS MAY PRODUCE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Special weather statement, Jun 2, 1:26 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT FRI JUN 2 2006

VAZ044-058-021930-
HALIFAX VA-PITTSYLVANIA VA-
226 PM EDT FRI JUN 2 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS PITTSYLVANIA AND HALIFAX
COUNTIES...

AT 225 PM EDT...NATIONAL WEATHER SERVICE  DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES EAST OF BLAIRS...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...ELMO...INGRAM AT 240 PM
EDT...TURBEVILLE AT 250 PM EDT...SOUTH BOSTON...HALIFAX AT 305 PM
EDT...SCOTTSBURG AT 315 PM EDT...HITESBURG AT 325 PM EDT...

EXPECT RAINFALL AMOUNTS OF ONE INCH PER HOUR...SMALL HAIL...WIND
GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Jun 2, 2:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT FRI JUN 2 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022115-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
316 PM EDT FRI JUN 2 2006

...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
AFTEROON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND EVENING. MAJORITY OF THE THUNDERSTORMS WILL PRODUCE
HEAVY RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR.
THIS WILL LIKELY CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS...STREETS AND UNDER PASSES. IN ADDITION...THE
STORMS MAY BRING WIND GUSTS TO 40 MPH AND SMALL HAIL.

RCS
Local storm report, Jun 2, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     SOUTH BOSTON            36.70N 78.90W
06/02/2006  E65 MPH          HALIFAX            VA   TRAINED SPOTTER

            WINDS ESTIMATED AT 60 TO 70 MPH. PEA SIZED HAIL ALSO
            REPORTED.

&&

LAWRENCE

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rockingham

When
June 2, 3:00 PM EST
Where
Rockingham County, Wentworth
Injuries
5 direct, 0 indirect
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516137.